Alert archive / South Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 17, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Aug 6, 2003, 6:40 PM EDT for Lexington County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2003, 6:40 PM EDT (22:40 UTC)
- Expired
- Aug 6, 2003, 9:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Lexington County, SC
The radar
The Columbia radar (KCAE), 10 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2212 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCAE 062245
FFWCAE
SCC063-070100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
640 PM EDT WED AUG 6 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 900 PM EDT.
* AT 640 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
IN GASTON. A SECTION OF US HIGHWAY 321 IN GASTON WAS CLOSED. RADAR
HAD ESTIMATED RAINFALL AMOUNTS IN EXCESS OF FOUR INCHES ACROSS
PORTIONS OF SOUTHEAST LEXINGTON COUNTY. ADDITIONAL RAINFALL IS
EXPECTED IN THIS REGION THROUGH 800 PM...LIKELY PROVIDING ADDITIONAL
RAINFALL AMOUNTS OVER ONE INCH.
* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE NEAR THE FOLLOWING
LOCATIONS...
PINE RIDGE.
SOUTH CONGAREE.
EDMUND.
GASTON.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF.
LAT...LON 3394 8115 3389 8102 3371 8108 3381 8132What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:00 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 6, 3:00 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 300 PM EDT WED AUG 6 2003 DISC: 18Z SURFACE ANALYSIS SHOWS A WEAK TROF ACROSS THE MIDLANDS THIS AFTERNOON...WITH A SLIGHTLY STRONGER TROF TO OUR NORTHWEST. SATELLITE SHOWS PARTLY SUNNY SKIES ACROSS THE AREA THIS AFTERNOON. 88D SHOWS SHRA/TSRA HAVE DEVELOPED EARLY THIS AFTERNOON ACROSS THE AREA...REGIONAL COMPOSITE SHOWS LARGE AREA OF SHRA/TSRA ACROSS AL/GA. BOTH GFS/ETA IN GOOD AGREEMENT WITH OVERALL PATTERN TRENDS THROUGH THE WEEKEND ACROSS THE AREA. RIDGE/TROF SETUP CONTINUES THROUGH WEEKEND. SHORTWAVE ASSOCIATED WITH ACTIVITY ACROSS GA/SC FORECASTED TO MOVE EASTWARD THIS AFTERNOON/OVERNIGHT. EXPECT SOME OF THIS ACTIVITY TO MAKE IT TO CWA. EXPECT ADDITIONAL WIDELY/SCATTERED SHRA/TSRA THIS AFTERNOON/EVENING. ANOTHER SLIGHTLY STRONGER SHORTWAVE TO APPROACH FROM THE WEST LATE THURSDAY/NIGHT...EXPECT ADDITIONAL SHRA/TSRA THURSDAY/NIGHT. MODELS SHOW THIS SHORTWAVE SLOWLY WORKS ITS WAY ACROSS THE AREA ON FRIDAY. AT THE SURFACE...A WEAK TROF OF LOW PRESSURE WILL REMAIN ACROSS THE AREA AND BY FRIDAY BOTH GFS/ETA SHOW WEAK LOW ACROSS THE AREA. WILL STAY CLOSE TO GUIDANCE AND LOCAL EQUATIONS FOR POPS AND NEAR/SLIGHTLY BELOW FOR MAXES/MINS EACH DAY. EXTENDED...MRF SHOWS RIDGE WEST/TROF EAST CONTINUES INTO THE WEEKEND...THEN RIDGING TRIES TO BUILD IN FROM THE EAST EARLY/MID NEXT WEEK. EXPECT TEMPERATURES/PRECIPITATION TO BE BACK CLOSER TO NORMAL. FCSTID = 77 CAE 73 87 72 88 / 50 60 50 50 AGS 71 87 70 89 / 50 60 50 50 SSC 73 87 72 88 / 50 60 50 50 OGB 72 87 71 88 / 50 60 50 50 .CAE... GA...NONE. SC...NONE. LCV
Hazardous weather outlook, Aug 6, 5:00 AM EDT, 13 hours 40 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EDT WED AUG 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... A WARM UNSTABLE AIRMASS WILL BE IN PLACE OVER THE FORECAST AREA TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST INTO THE AREA TONIGHT. THIS WILL RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS A FEW OF WHICH WILL BE CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. RCC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:05 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 40 min |
| Aug 6, 7:30 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 45 min |
Nearby
Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.